Virginia, 2016Winter Weather in Virginia, January 29, 2016
January 29, 2016 · NWS LWX · 1 event in 1 county or zone
Northern stream low situated over Ontario swung an associated cold front through the region during the overnight and daytime hours. Snow squalls along this front produced a quick few inches in the upslope regions of the Allegheny Front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northern stream low situated over Ontario swung an associated cold front through the region during the overnight and daytime hours. Snow squalls along this front produced a quick few inches in the upslope regions of the Allegheny Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 28, 7:32 PM EST, 4 hours 28 minutes earlier.
Area forecast discussion, Jan 28, 7:32 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EST THU JAN 28 2016
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT THROUGH
MIDDAY FRIDAY. A WARM FRONT WILL PUSH NORTH ACROSS THE REGION
SATURDAY. BERMUDA HIGH PRESSURE DEVELOPS SATURDAY NIGHT AND
PERSISTS THROUGH MONDAY NIGHT. A COLD FRONT CROSSES THE AREA IN
THE MIDDLE OF NEXT WEEK WITH THE NEXT WIDESPREAD CHANCE OF
PRECIPITATION.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE AREA REMAINS SPLIT BETWEEN LOW PRESSURE OFF THE NORTH CAROLINA
COAST IN THE SOUTHERN STREAM OF THE JET AND LOW PRESSURE ALONG
WITH ITS ASSOCIATED COLD FRONT OVER THE GREAT LAKES IN THE
NORTHERN STREAM OF THE JET.
LOW PRESSURE IN THE SOUTHERN STREAM OF THE JET WILL CONTINUE TO
MOVE OUT TO SEA TONIGHT. HIGH AND MID-LEVEL CLOUDS OVERHEAD THIS
EVENING WILL ALSO MOVE OFF TO OUR EAST ALONG WITH IT.
HOWEVER...LOW PRESSURE IN THE NORTHERN STREAM IS EXPECTED TO TRACK
EAST INTO UPSTATE NEW YORK BY FRIDAY MORNING. THE COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL MOVE INTO OUR AREA WHILE A POTENT
UPPER-LEVEL SHORTWAVE APPROACHES FROM THE WEST AS WELL. LITTLE
MOISTURE WILL BE ASSOCIATED WITH IT...SO OTHER THAN SOME CLOUDS
MOST AREAS WILL END UP DRY TONIGHT. THE ONE EXCEPTION WILL BE FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT. AN UPSLOPE
COMPONENT TO THE LOW-LEVEL FLOW WILL LEAD TO SNOW SHOWERS
ESPECIALLY AFTER MIDNIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT
LATE TONIGHT FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
COLD FRONT AND POTENT UPPER LEVEL VORT WILL CROSS THE REGION
DURING THE MORNING HOURS WITH DEVELOPING NORTHWEST FLOW ON THE
BACKSIDE. MOISTURE WILL BE LIMITED WITH THIS SYSTEM...BUT DID
ALLOW FOR AN ISOLATED SNOW SHOWERS ALONG WITH POSSIBLE FLURRIES
DUE TO LIMITED INSTABILITY FROM STRONG COLD ADVECTION AND FORCING
FROM THE PASSING VORT MAX. CONFIDENCE IN SNOW SHOWERS OR
ACCUMULATING SNOW IS LOW DUE TO THE LIMITED MOISTURE. SNOW SHOWER
ACTIVITY IN THE UPSLOPE REGION WILL CONTINUE THROUGH THE MORNING
HOURS...BEFORE WANING IN THE AFTERNOON. TOTAL PRECIP AMOUNTS WILL
TOP OUT AROUND 0.25" OR SO...WITH TOTAL SNOWFALL AMOUNTS GENERALLY
2-4". A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE LOCATIONS.
DESPITE MARGINAL QPF...THERE WILL BE SOME INSTABILITY FROM THE
STRONG COLD ADVECTION WHICH INCREASES THE CHANCES FOR HEAVIER SNOW
SHOWERS OR EVEN SNOW SQUALLS.
OTHERWISE...MIXING WILL INCREASE AND CONDITIONS BECOME BREEZY BY
FRIDAY AFTERNOON. EXPECTING WIND GUSTS FROM 25-35 MPH...WITH SOME
LOCALIZED GUSTS TO 40 MPH POSSIBLE...ESPECIALLY ACROSS THE
TERRAIN. TEMPERATURES NOT GOING TO RISE MUCH ON COLD AIR ADVECTION
PUSH...WITH HIGHS LOW 30S NORTH/WEST TO LOW 40S SOUTH/EAST.
HIGH PRESSURE THEN BUILDS TO OUR SOUTH FRIDAY NIGHT WITH
DECREASING WINDS AND CLEARING SKIES. THE HIGH WILL SLIDE EAST ON
SATURDAY AND SATURDAY NIGHT ALLOWING A WARM FRONTAL FEATURE TO
SLIDE ON OFF TO THE NORTHWEST. LITTLE IMPACT EXPECTED IN OUR AREA
ASIDE FROM MODERATING TEMPERATURES.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DRY CONDITIONS EXPECTED FROM SUN NIGHT INTO MON BEFORE A WEAK
FRONT APPROACHES OUR REGION. SOME RAIN SHOWERS PSBL. HIGH PRESS
RETURNS BRIEFLY TUE BEFORE A COLD FRONT MOVES THRU WED. PRECIP
PSBL WED INTO WED NIGHT. DRY CONDITIONS EXPECTED BEHIND THE FRONT.
ABOVE AVERAGE TEMPS BEFORE FROPA ON WED... WITH HIGH TEMPS IN THE
50S... SOME AREAS MAY SEE 60S... AND LOW TEMPS IN THE 30S INTO
40S.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
VFR EXPECTED THROUGHOUT THE PERIOD. SLIGHT RISK OF SNOW SHOWERS
ON FRIDAY MORNING INTO EARLY FRIDAY AFTERNOON WHICH COULD RESULT
IN VIS REDUCTIONS BELOW VFR...BUT KEPT OUT OF TAFS FOR NOW DUE TO
LOW CONFIDENCE AND SPARSE COVERAGE. OTHERWISE GUSTY NORTHWEST
WINDS WILL BE MAIN STORY ON FRIDAY WITH GUSTS UP TO 35 KNOTS.
WINDS RELENT FRIDAY NIGHT.
WARM SLY FLOW SUNDAY AND MONDAY ACROSS THE TERMINALS MAY LEAD TO
ADVECTION FOG OVER THE MELTING SNOWPACK. OTHERWISE...VFR.
&&
.MARINE...
QUIET THROUGH TONIGHT BUT COLD FRONT WILL BRING GALES TO ALL
WATERS ON FRIDAY. KEPT WARNING FOR FRIDAY...WHICH WILL THEN LIKELY
NEED TO BE DROPPED AND REPLACED WITH SCA FRIDAY NIGHT AND
POSSIBLY CONTINUING INTO SATURDAY AS WINDS SHIFT SOUTHERLY AHEAD
OF AN APPROACHING WARM FRONT.
BERMUDA HIGH DEVELOPS SATURDAY NIGHT AND CONTINUES THROUGH MONDAY
WITH SLY FLOW OVER THE MID-ATLANTIC.
&&
.HYDROLOGY...
SNOW DEPTHS HAVE SIGNIFICANTLY DECREASED SINCE OUR BLIZZARD/WINTER
STORM. ORIGINAL SNOWFALL RANGED FROM 10 INCHES IN LOWER SOUTHERN
MARYLAND TO OVER THREE FEET IN THE THREE-STATE AREA SURROUNDING
HARPERS FERRY. SNOW DEPTH THIS MORNING RANGED FROM JUST PATCHES OF
SNOW IN LOWER SOUTHERN MARYLAND TO AROUND A FOOT AND A HALF WHERE
THE HIGHEST DEPTHS ORIGINALLY EXISTED. MUCH OF THE DECREASE IN SNOW
DEPTH HAS BEEN DUE TO COMPACTION AND SUBLIMATION...AND THE REMAINING
SNOW HAS RIPENED TO THE POINT THAT A LOT OF IT JUST ABOUT HAS THE
CONSISTENCY OF A SNOWCONE.
AT LWX/IAD...OUR ORIGINAL LIQUID EQUIVALENT WAS 2.63 INCHES...AND AS
OF 1 PM WEDNESDAY...WE WERE DOWN TO 2.27 INCHES HELD IN THE
SNOWPACK. WITH HIGHS STRUGGLING TO REACH 40 THURSDAY AND FRIDAY...
THAT VALUE IS NOT EXPECTED TO CHANGE MUCH.
A WARMUP BEGINS SUNDAY AND CONTINUES THROUGH TUESDAY. WITH
COMPACTION ALREADY HAVING TAKEN PLACE...WE SHOULD SEE A STEADY
DECENT MELT THROUGH THIS PERIOD...WITH LOWS ABOVE FREEZING. THIS
WILL CAUSE A DIURNAL RISE ON AREA CREEKS AND STREAMS...AND A STEADY
RISE ON LARGER RIVERS. SOME MINOR FLOODING OF SMALL STREAMS IS
POSSIBLE THROUGH TUESDAY BUT THE MAIN ISSUE WOULD BE SITUATIONS
WHERE PLOWED SNOW IS BLOCKING DRAINS AND POOLING OF WATER MAY OCCUR.
WE COULD LOSE HALF OF MORE OF THE WATER HELD IN THE SNOW BY
TUESDAY.
THE PERIOD OF HIGHEST POTENTIAL CONCERN BEGINS NEXT
WEDNESDAY... WHICH IS SEVEN DAYS AWAY. TEMPERATURES COULD EASILY
WARM WELL INTO THE 60S...WITH RAIN AND LIKELY A MELT OF ALMOST ALL
REMAINING SNOW WATER. FLOOD POTENTIAL WILL BE DEPENDENT ON HOW
MUCH SNOW WATER REMAINS AND HOW MUCH RAIN ACTUALLY FALLS. THERE IS
A TON OF SPREAD AMONGST THE MODEL SOLUTIONS AND ENSEMBLE SOLUTIONS
SO CONFIDENCE IS LOW. BUT THERE IS POTENTIAL FOR MINOR TO MODERATE
RIVER FLOODING DURING THE SECOND HALF OF NEXT WEEK. IF THERE IS A
FLOOD THREAT ON THE POTOMAC IN WASHINGTON DC...IT WOULD BE A WEEK
AWAY OR MORE. STAY TUNED FOR UPDATES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 6 PM EST FRIDAY FOR MDZ501.
VA...WINTER WEATHER ADVISORY UNTIL 6 PM EST FRIDAY FOR VAZ503.
WV...WINTER WEATHER ADVISORY UNTIL 6 PM EST FRIDAY FOR WVZ501-503-
505.
MARINE...GALE WARNING FROM 6 AM TO 6 PM EST FRIDAY FOR ANZ530>543.
&&
SYNOPSIS...MJM
NEAR TERM...BJL/MJM
SHORT TERM...BJL/MJM
LONG TERM...IMR
AVIATION...MJM/BJL
MARINE...MJM
HYDROLOGY...JEHazardous weather outlook, Jan 28, 6:52 PM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 PM EST THU JAN 28 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
652 PM EST THU JAN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A GALE WARNING IS IN EFFECT OVER THE TIDAL WATERS ON FRIDAY.
MELTING SNOW MAY CAUSE FLOODING OF SMALL STREAMS EARLY NEXT WEEK.
A COMBINATION OF THE SNOWMELT AND RAINFALL MAY CAUSE FLOODING ON
BOTH SMALL STREAMS AND LARGER RIVERS BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
652 PM EST THU JAN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR LOCATIONS ALONG
AND WEST OF THE ALLEGHENY FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER WEATHER ADVISORY CONTINUES THROUGH FRIDAY FOR LOCATIONS
ALONG AND WEST OF THE ALLEGHENY FRONT.
MELTING SNOW MAY CAUSE FLOODING OF SMALL STREAMS EARLY NEXT WEEK.
A COMBINATION OF THE SNOWMELT AND RAINFALL MAY CAUSE FLOODING ON
BOTH SMALL STREAMS AND LARGER RIVERS BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Western Highland
- When
- January 29, 12:00 AM EST to 4:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
COOP observer in Bayard reported 3.1 inches which helped to verify radar estimates indicating around 3 inches in the western half of the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, January 29 to 31, 20161 death · 2 injured · 13 events
- High Wind in Wyoming, January 29 to 30, 201668 kt wind · 30 events
- Heavy Snow and High Wind in California, January 29 to 31, 2016$15,000 · 77 kt wind · 5 events
- Winter Storm in Wyoming, January 29 to 30, 20169 events
- Frost and Freeze in Texas, January 29, 20163 events
- Winter Weather in West Virginia, January 29, 20162 events
- Winter Weather in Nevada, January 29, 20162 events
- High Wind in Nevada, January 29, 201678 kt wind · 2 events
- Heavy Snow in Nevada, January 29 to 30, 20162 events
- Avalanche in Oregon, January 29, 20161 event
- Wildfire in Texas, January 29 to 30, 2016$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616254.